Try it
Pharmacology · Antiviral drugs
Sample itemAn HIV patient on a zidovudine-containing regimen develops macrocytic anaemia. What is the mechanism of this toxicity?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Suppression of erythroid precursors in the bone marrow
Zidovudine is a thymidine analogue that is toxic to marrow progenitors, causing macrocytic anaemia and neutropenia. Dose reduction or switching drugs may be needed.
Option by option
A. Vitamin B12 malabsorption in the ileum
Zidovudine does not impair B12 absorption.
B. Oxidant haemolysis in G6PD deficiency
Oxidant haemolysis requires G6PD deficiency and drugs such as primaquine.
C. Suppression of erythroid precursors in the bone marrow (correct)
Direct marrow suppression with macrocytosis is the typical toxicity.
D. Immune haemolysis through hapten formation
Hapten-mediated immune haemolysis is classically linked to drugs such as penicillin and methyldopa.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Antiviral drugsWhy is acyclovir selectively toxic to herpes-infected cells?
- Antiviral drugsAn HIV patient with CMV retinitis is treated with ganciclovir. Which adverse effect is m…
- Antiviral drugsWhat enzyme is targeted by many nucleoside analog antiviral agents?
- Antiviral drugsWhat is the target of acyclovir after viral activation?